Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse on a psychiatric unit. Your client, "Alex," diagnosed with DID, is sitting in the dayroom watching TV. A news report about a car accident comes on. Alex suddenly slumps forward, then sits up looking around wide-eyed. Their posture changes, their voice becomes high-pitched, and they say, "Where's my mommy? I'm scared. It's too loud in here."
Nursing Intervention Strategy:- 1Assessment & SafetyQuickly scan the environment. Move calmly to Alex's side, maintaining a non-threatening distance. Note any signs of escalating fear or potential for self-harm. Your primary assessment is of emotional and behavioral state.
- 2Therapeutic Communication & De-escalation• Remain calm and use a soft, gentle tone.
• Acknowledge: "I can see you're feeling scared right now. That's okay."
• Introduce yourself and provide orientation to the immediate environment: "My name is [Your Name]. I'm a nurse. You're in the dayroom at [Hospital Name]. You are safe here."
• Use simple, concrete language appropriate for the presented age.
• Offer reassurance: "I will stay here with you. Nothing is going to hurt you here."
- 3Environmental ManagementIf possible and safe, reduce stimuli. You might say, "Let's go to a quieter spot," and guide the client to a calmer area of the unit. Do not use physical guidance unless absolutely necessary for safety and with clear, simple explanations.
- 4DocumentationAfter the situation stabilizes, document objectively: "Client presented as an alter stating to be 8 years old, appearing frightened, following exposure to news report. Remained with client, used calm reassurance, oriented to person and place. Client's affect gradually decreased from fearful to calm over 15 minutes. No injury noted."
Patient Safety and Precautions:
• Key Point! Never promise not to tell the treatment team about switches or alters. Explain confidentiality simply ("What we talk about is private, but I share important information with the team so we can all help you").
• Be aware of triggers. Collaborate with the client (when in the host state) and the treatment team to identify and, when possible, minimize triggers in the environment.
• Monitor for self-harm or suicidal ideation, as some alters may hold intense emotional pain or destructive impulses.
Nursing Procedure & Medication Flow
• There is no standard "procedure" for a switch. The intervention is a therapeutic use of self and communication.
• If PRN (as-needed) medications are ordered for acute anxiety/agitation (e.g., Lorazepam), they are used as a last resort and only if non-pharmacological methods fail and the client is a danger to self/others. The goal is to help the client develop internal coping skills, not to medicate alters away.
• Always verify the identity of the personality state before administering scheduled medications intended for the host. If an alter is present, use clinical judgment and protocol—often, the safest action is to delay non-critical medication until the host returns, unless there is a direct safety concern.
A Word from Your Senior Nurse
"Caring for a client with DID requires you to set aside any skepticism or fear about the diagnosis. Your job isn't to debate what's 'real'—it's to care for the human being in front of you who is experiencing profound distress. That frightened 8-year-old alter is a part of your client's survival story. By offering calm, safe presence, you're not 'feeding into' a disorder; you're building the foundational trust necessary for healing. In clinical practice and on the NCLEX, the answer that prioritizes safety, validation, and basic human connection in a crisis is almost always the right path."